Alabama, 2011

Tornadoes and Damaging Winds in Alabama, May 25, 2011

May 25, 2011 · NWS HUN · 31 events in 7 counties and zones

Supercells in northern Mississippi transitioned into a quasi-linear convective system (QLCS) which progressed eastward through northern Alabama. The storms produced a few bow echoes and meso-vortices, which spawned a few tornadoes and produced widespread wind damage in northwest Alabama (mainly west of I-65).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$962,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Supercells in northern Mississippi transitioned into a quasi-linear convective system (QLCS) which progressed eastward through northern Alabama. The storms produced a few bow echoes and meso-vortices, which spawned a few tornadoes and produced widespread wind damage in northwest Alabama (mainly west of I-65). As the storms progressed eastward, the gust front began to outrun the storms, yet still produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 25, 8:32 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 25, 8:32 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 PM CDT WED MAY 25 2011

.UPDATE...MESOSCALE UPDATE #2.

&&

.MESOSCALE UPDATE...TORNADO WATCH #376 HAS BEEN ISSUED FOR NW AL
UNTIL 09Z. CURRENTLY MONITORING TWO DISCRETE HP SUPERCELLS ACROSS NRN
MS...ONE NEAR OXFORD AND ANOTHER NEAR OAKLAND. THE FORMER REPORTEDLY
PRODUCED A TORNADO NEAR BATESVILLE WITHIN THE LAST HOUR. 00Z RAOBS
FROM KOHX/KBMX SHOWED A SMALL LID REMAINING EAST OF THIS CURRENT
CONVECTION BUT CURRENT THINKING IS THAT COMBINATION OF SYNOPTIC AND
MESOSCALE FORCING SHOULD HELP SUSTAIN CONVECTION AS IT ADVANCES EWD
OVER THE NEXT 1-2 HOURS.

MLCAPE REMAINS FAIRLY ROBUST...ESPECIALLY WEST OF I-65 WITH VALUES
AOA 1.5 KJ/KG. IN ADDITION...00Z RUC/NAM BOTH PROG A NARROW WEDGE OF
INSTABILITY HOLDING STRONG AHEAD OF THIS LINE THROUGH THE NEXT
SEVERAL HOURS WHERE MID LEVEL LAPSE RATES ARE NEAR DRY ADIABATIC.
0-1KM SRH VALUES AOA 250 M2/S2 WERE ALSO NOTED IN THE WATCH AREA.
OVERALL...THINKING HAS NOT CHANGED VERY MUCH WITH THE ANTICIPATION OF
DISCRETE CELLS/HPS SLOWLY MORPHING INTO A LINEAR COMPLEX AS THEY
ADVANCE EWD AFTER ROUGHLY 05-07Z. EVENTUALLY THEY WILL BE
ENCOUNTERING SOMEWHAT DRIER LOW LEVEL/BLYR AIRMASS ACROSS NE AL/NW
GA.

&&

.PREV MESOSCALE UPDATE... /ISSUED 700 PM CDT WED MAY 25 2011/

MESOSCALE UPDATE...LATEST SFC ANALYSIS SHOWS A MODIFIED DRYLINE
THROUGH CENTRAL MO/AR SWD TO THE PINEY WOODS OF TEXAS. STRONG SRLY
FLOW ACROSS THE MS/TN VLY REGION EARLY THIS EVENING WITH TEMPS IN THE
MID 80S. A VERY DISCERNIBLE DWPT GRADIENT/BOUNDARY ACROSS THE HUN CWA
WITH M/U 60S ACROSS THE NW AND MID 50S IN THE NE.

CONVECTIVE LID HAS HELD FOR MUCH OF THE DAY WITH LITTLE SYNOPTIC OR
MESOSCALE FORCING IN PLACE. HOWEVER...ISOLD CELLS HAVE FIRED ACROSS
NE MS/SOUTH CENTRAL TN IN THE LAST 30 MINUTES. THE BIG SHOW IS TO THE
WEST ALONG THE MS RIVER WITH A NEAR SOLID LINE OF ROTATING SUPERCELLS.
MESOANALYSIS SHOWS A WELL DEFINED TONGUE OF INSTABILITY ACROSS NRN MS
INTO NW/NORTH CENTRAL AL WITH SBCAPE AOA 2.5 KJ/KG. SHEAR ALSO
CONTINUES TO INCREASE MODESTLY AS UPPER WAVE EJECTS EWD. SWEET SPOT
OF SHEAR/INSTABILITY IS CURRENTLY ACROSS WEST TN/NRN MS (NOTE...SIG
TOR VALUES AOA 5) THOUGH NWRN AL IS STARTING TO GET IN ON THE ACTION
WITH 0-1KM SRH APPROACHING 150 M2/S2. THESE VALUES DROP OFF WITH A
SIGNIFICANT GRADIENT AS YOU MOVE EWD.

CURRENT THINKING IS THAT WRN 1/3 OF THE CWA IS REALLY UNDER THE GUN
LATER THIS EVENING/OVERNIGHT FOR ROTATING/POTENTIALLY TORNADIC
SUPERCELLS. THE "LINE" OF ROTATING STORMS MAY EVENTUALLY MORPH INTO A
QLCS AS 0-6KM BULK SHEAR DROPS OFF SLIGHTLY AND FORCING BECOMES MORE
LINEAR. UNDER THIS SCENARIO...WILL STILL HAVE TO WATCH FOR EMBEDDED
MESOS/VORTICES WITH WIND BEING THE PRIMARY THREAT. MID LEVEL LAPSE
RATES ARE ALSO QUITE EXTREME DUE TO ELEVATED MIXED LAYER ADVECTING
EWD WITH TIME. THIS WILL BRING A THREAT OF LARGE HAIL. IN
SHORT...FOLKS NEED TO BE WX ALERT OVERNIGHT.

WILL MAKE SOME MINOR ADJUSTMENTS/UPDATES TO FORECAST/GRIDS BASED ON
CURRENT TRENDS. HAVE ALREADY UPDATED THE HWO BASED ON RADAR TRENDS
AND LATEST HRRR/RUC TRENDS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED FOR THE MAJORITY OF THE
EVENING AND OVERNIGHT HOURS ACROSS NORTH ALABAMA. HOWEVER...SCT
STRONG/SEVERE CONVECTION WILL OVERSPREAD THE REGION LATER THIS
EVENING AND INTO THE OVERNIGHT AS SHRA/TSRA ACTIVITY DEVELOPS AHEAD
OF AN APPROACHING COLD FRONT. STORMS MAY BE QUITE ROBUST...ESPECIALLY
BETWEEN 03Z AND 07Z AND WILL HIGHLIGHT THIS TIME PERIOD SPECIFICALLY
IN THE TAF ISSUANCE. OTRW...WILL INCLUDE ONLY VCSH/VCTS FOR LATER
TIME PERIODS FOR NOW GIVEN UNCERTAINTY ABOUT DEVELOPMENT. A PERIOD OF
LOW CLOUDS (MVFR CIGS) APPEARS LIKELY EARLY THURSDAY WITH ANOTHER DAY
OF GUSTY SRLY/SWRLY WINDS. WILL NOT BE SHOCKED TO SEE SCT CONVECTION
AGAIN ON THU AFTN...AND THIS WILL NEED TO BE MONITORED FOR LATER TAF
ISSUANCES.

&&

.DISCUSSION.../ISSUED 319 PM CDT WED MAY 25 2011/

TEMPS ARND THE CWA WERE IN THE MID/UPPER 80S WITH DEWPOINTS IN THE
LOW/MID 60S. SFC LOW HAS MOVED INTO NW MO WITH CDFNT ACROSS WRN AR
AND WARM FRONT THRU THE OHIO VALLEY. ATTM THE CLOSEST SHRA/TSRA
ACTIVITY WAS OVER AR/MO. CAN'T RULE OUT AN ISOLATED SHRA/TSRA THIS
AFTN ESPECIALLY OVER NW AL BUT THE BEST TIMING OF PCPN WILL BE
TONIGHT. THIS IS WHERE NAM AND GFS DIFFER ON TIMING. WILL GO WITH A
BLEND AND BRING IN THE SHRA/TSRA ARND 9 PM OVER NW AL. NW AL ALSO HAS
THE BEST CHC OF SEEING SVR WX THIS EVENING AND INTO THE EARLY MRNG
HOURS...WITH DAMAGING WINDS/HAIL AND ISOLATED TORNADOES POSSIBLE.
THINKING THAT THE STORMS MAY WEAKEN AFTER 4 AM OR 5 AM EARLY THURSDAY
MRNG AS THEY MOVE EAST. HOWEVER THE THREAT OF SHRA/TSRA WILL
CONTINUE THURSDAY MRNG AND INTO THE AFTN...WITH THE THREAT OF
DAMAGING WINDS/HAIL. ATTM THINK THAT THE TORNADO THREAT SHOULD BE
LESS ON THURSDAY.

DEPENDING ON CLOUD COVER/PCPN THE SVR THREAT MAY BE LOW ACROSS MOST
OF THE CWA (MAINLY WEST OF I65) ON THURSDAY. BY THE LATE AFTN/EARLY
EVENING COULD HAVE ENOUGH DAYTIME HEATING TO KICK OFF ANOTHER ROUND
OF STORMS...SOME WHICH MAY BE STRONG/SVR WITH MAINLY DAMAGING
WINDS/HAIL. ATTM WILL GO WITH 10 PM THURSDAY EVENING FOR THE ENDING
TIME OF THE PCPN (OVER NERN AL) AS THE CDFNT PUSHES ACROSS THE AREA.

FRIDAY WILL BE A LITTLE COOLER AND LESS HUMID. NAM DOES SHOW A WEAK
UPPER DISTURBANCE ON SATURDAY MRNG/AFTN...FOR NOW WILL GO WITH A LOW
POP FOR SHRA/TSRA ACROSS THE AREA.

OTHERWISE A RIDGE WILL DOMINATE THE WX PATTERN THRU THE MIDDLE OF NEXT
WEEK WITH HOT WX AND LITTLE OR NO PCPN. GFS SHOWS A CDFNT APPROACHING
THE TN VALLEY BY WEDNESDAY...THUS WILL KEEP A LOW POP IN FOR NOW.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...15
Hazardous weather outlook, May 25, 8:15 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 PM CDT WED MAY 25 2011

ALZ001>010-016-TNZ076-096-097-261100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
915 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AS OF MID EVENING...CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WERE
LOCATED FROM WESTERN TENNESSEE INTO CENTRAL MISSISSIPPI. THESE
STORMS WILL PROGRESS EASTWARD AND IMPACT PORTIONS OF THE TENNESSEE
VALLEY LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. CURRENT
TIMING WOULD PLACE SCATTERED TO NUMEROUS THUNDERSTORMS INTO
NORTHWEST ALABAMA AFTER 10 PM...NORTH CENTRAL ALABAMA AFTER
MIDNIGHT AND INTO NORTHEAST ALABAMA AFTER 2 AM.

THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE HIGHEST THREAT FOR
SEVERE WEATHER AND TORNADOES EXISTS ACROSS NORTHWEST ALABAMA...
MAINLY ALONG AND WEST OF INTERSTATE 65. HOWEVER...RESIDENTS OF THE
ENTIRE TENNESSEE VALLEY SHOULD REMAIN WEATHER ALERT
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA ONCE AGAIN ON THURSDAY AHEAD OF AN APPROACHING COLD FRONT.
A FEW STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND
LARGE HAIL WILL AGAIN BE POSSIBLE...BUT THE STRENGTH OF ANY NEW
STORM ACTIVITY WILL DEPEND ON THE LINGERING EFFECTS FROM CONVECTION
EARLY THURSDAY. THE SEVERE WEATHER THREAT WILL END THURSDAY EVENING
AS A COLD FRONT MOVES ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS EVENING AND OVERNIGHT...MAINLY ACROSS NORTHWEST AND
NORTH CENTRAL ALABAMA. SPOTTER ACTIVATION IS POSSIBLE FOR MOST OF
THE AREA FROM LATE THIS EVENING THROUGH THURSDAY MORNING.

BCC/DJN/CBD

In the hours before

Special weather statement, May 25, 9:17 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 PM CDT WED MAY 25 2011

ALZ002-003-260345-
COLBERT-FRANKLIN-
1017 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND FRANKLIN COUNTIES
UNTIL 1045 PM CDT...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM NEAR SANDY SPRINGS...OR 12 MILES NORTH OF
FULTON...MOVING NORTHEAST AT 60 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN FRANKLIN AND SOUTHWESTERN COLBERT COUNTIES...
INCLUDING THE CITIES OF RED BAY...POGO...PLEASANT SITE...SRYGLEY
CHURCH...POSEY LOOP...NEW BETHEL AND RED ROCK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING
FOR NORTHWESTERN ALABAMA.

&&

LAT...LON 3463 8814 3477 8786 3474 8781 3475 8774
      3455 8761 3440 8816
TIME...MOT...LOC 0317Z 242DEG 51KT 3446 8827

RSB

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 9 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
May 25, 9:38 PM CST to 9:45 PM CST
Where
Colbert County, 1.84 mi ESE of Line Kiln
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
34.760, -88.000

A severe thunderstorm ahead of a developing squall line produced winds between 60-70 MPH resulting in widespread wind damage in the Cherokee community. Several trees were blown down around in the area. Some trees were blocking portions of highway 72. Also, some structural damage occurred. This included damage to a sign at the Cherokee High School and a tree that fell on a home on Guthrie Street. Power outages were reported across the entire city. A railroad crossing was also damaged by the winds.

Thunderstorm Wind, Franklin

When
May 25, 9:43 PM CST to 10:44 PM CST
Where
Franklin County, 0.6 mi SSW of Red Bay Muni Arpt to 2.66 mi ESE of Newburg
Measured
61 kt (70 mph) estimated gust
Property damage
$210,000
Reported by
Emergency Manager
Coordinates
34.442, -88.154

A bowing line of severe thunderstorms producing wind speeds between 60-70 MPH resulted in widespread wind damage across much of Franklin County AL. Numerous trees were blown down across the county as the sqall line pushed eastward. The hardest hit areas extended from Red Bay to Belgreen. The police in the Red Bay community reported that portable buildings were blown over at a school, numerous trees were down, and several cars were damaged. Some of these trees fell on houses. A tree was blown down onto a trailer on Highway 25, inflicting heavy damage. Fortunately, no one was in the mobile home when the tree fell.

Thunderstorm Wind, Lauderdale

When
May 25, 9:45 PM CST to 9:50 PM CST
Where
Lauderdale County, 2.68 mi NW of Smithsonia
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.830, -87.900

Trees and powerlines were knocked down on CR 128.

Thunderstorm Wind, Colbert

When
May 25, 9:48 PM CST to 10:50 PM CST
Where
Colbert County, 1.88 mi SE of Maud to 1.17 mi SW of Midway
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$135,000
Reported by
Trained Spotter
Coordinates
34.633, -88.094

A bowing line of severe thunderstorms producing winds between 60-70 MPH resulted in widespread wind damage across much of Colbert county. This system caused additional wind damage in the Cherokee area and across western portions of Colbert county. Damaging winds continued east along and ahead of the severe line of storms. Numerous power outages and downed trees were reported down across the county. A few power poles were knocked down by the damaging winds. Some structural damage to buildings, sheds, vehicles, and garages was reported, particularly in the Muscle Shoals and Cherokee areas. The roof was torn off the HR Block building on the corner of Avalon Avenue and Woodward Avenue in the Muscle Shoals area. Also, one person was injured at their house on Nashville Avenue. A thunderstorm wind gust of 67 mph was measured at the Northwest Alabama Regional Airport at the Muscle Shoals (MSL) ASOS at 22:17 CST.

Thunderstorm Wind, Lauderdale

When
May 25, 10:08 PM CST to 10:14 PM CST
Where
Lauderdale County, 0.57 mi W of Florence
Measured
61 kt (70 mph) estimated gust
Property damage
$295,000
Reported by
Broadcast Media
Coordinates
34.800, -87.680

Widespread power outages across the city of Florence. Numerous trees and powerlines were knocked down. Thirty to fiffty power poles knocked down, which cut power to 20000 customers.

Thunderstorm Wind, Lauderdale

When
May 25, 10:15 PM CST to 10:25 PM CST
Where
Lauderdale County, 1.96 mi ENE of Woodlawn
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.845, -87.570

The top of a large hardwood tree was broken off at a residence on Coves Court. This tree missed the house, but took down the powerline nearby. Widespread power outages in the neighborhood of this home.

Tornado, Colbert

When
May 25, 10:17 PM CST to 10:19 PM CST
Where
Colbert County, 1.86 mi WNW of Old Bethel to 1.15 mi NNE of Old Bethel
Rating
EF2
Path length
1.94 mi
Path width
100 yd
Continued into
Lawrence, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.593, -87.549

A tornado touched down immediately west of Waldrep Loop and north of Lagrange Road in extreme southeastern Colbert County. Multiple large trees were snapped and uprooted along the path. The most significant damage occurred to a house along Waldrep Loop, where large sections of the roof structure were removed, or pushed off the adjoining carport. A chicken house across the street completely collapsed with roofing material tossed up to 100 yards. Tree damage continued eastward to the intersection of County Line and Wolf Springs Roads. A church at this intersection sustained roof damage and dozens of trees were snapped and uprooted around a nearby single family home.

Tornado, Lawrence

When
May 25, 10:19 PM CST to 10:21 PM CST
Where
Lawrence County, 2.56 mi W of Wolf Spgs to 2.33 mi W of Wolf Spgs
Rating
EF0
Path length
0.23 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.596, -87.515

A tornado continued from Colbert County at the intersection of County Line Road and Wolf Springs Road. The tornado snapped and uprooted trees before lifting.

Thunderstorm Wind, Lawrence

When
May 25, 10:25 PM CST to 10:35 PM CST
Where
Lawrence County, 0.9 mi SE of Hatton
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
34.560, -87.410

Trees were blown down and widespread power outages were reported in the area. One tree fell onto a mobile home.

Thunderstorm Wind, Lawrence

When
May 25, 10:25 PM CST to 10:35 PM CST
Where
Lawrence County, 0.57 mi W of Town Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.680, -87.410

Trees were reported blown down which resulted in power outages in the area.

Thunderstorm Wind, Lauderdale

When
May 25, 10:25 PM CST to 10:35 PM CST
Where
Lauderdale County, 0.57 mi W of Elgin
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.850, -87.390

Widespread wind damage and power outages were reported in the Elgin area. Numerous trees were blown down and some structural damage to buildings occurred. A metal garage was heavily damaged and blown 50 yards along US 72. Also at least one mobile home was significantly damaged.

Thunderstorm Wind, Lawrence

When
May 25, 10:25 PM CST to 10:35 PM CST
Where
Lawrence County, 2.11 mi NE of Beavers Cross
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.603, -87.426

A walnut tree was uprooted. Several trees were blown down on CR 449. A roof blown off chicken houses and damage occurred to at least one house along the road.

Tornado, Lauderdale

When
May 25, 10:30 PM CST to 10:35 PM CST
Where
Lauderdale County, 0.23 mi ENE of Mitchelltown to 0.68 mi SSW of Springfield
Rating
EF1
Path length
1.89 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.881, -87.416

A short-lived tornado with peak winds of 90 mph developed along a squall line of severe thunderstorms. The tornado initially touched down just west of County Road 92 about 2 miles southwest of Springfield. The worst damage occurred along County Road 76, about 1/2 mile west of state highway 101, where a small barn was nearly destroyed and several large pines were snapped and uprooted. One pine fell on a home along County Road 76, causing significant damage to the structure. The tornado continued northeast just crossing state highway 101 before lifting.

Thunderstorm Wind, Lauderdale

When
May 25, 10:35 PM CST to 10:40 PM CST
Where
Lauderdale County, 0.69 mi N of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
34.930, -87.270

Trees were blown in this area.

Tornado, Limestone

When
May 25, 10:40 PM CST to 10:44 PM CST
Where
Limestone County, 3.79 mi SSW of Wheeler Lake North to 2.91 mi S of Wheeler Lake North
Rating
EF0
Path length
1.27 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
34.780, -87.178

A short-lived tornado with peak winds of 80 mph developed along a squall line of severe thunderstorms. The tornado initially touched down just north of the Davis/Snake Road intersection where several large trees were uprooted and snapped, one which fell on the corner of a single-story house. The tornado skipped northeast and snapped and uprooted additional trees around a residence between Fielding Road / County Road 15 and Davis Road. The tornado lifted near the intersection of Fielding Road / County Road 15 and Stanford Road with a just a few trees snapped halfway down, along with an awning pulled off a small shed.

Thunderstorm Wind, Limestone

When
May 25, 10:40 PM CST to 10:45 PM CST
Where
Limestone County, 1.62 mi S of Wheeler Lake North
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.807, -87.156

Trees and powerlines were blown down on Blue Springs Road.

Thunderstorm Wind, Limestone

When
May 25, 10:40 PM CST to 10:45 PM CST
Where
Limestone County, 1.55 mi WSW of Wheeler Lake North
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.825, -87.177

Three large trees were uprooted and a garage was significantly damaged on Lakeside Estates Road.

Thunderstorm Wind, Limestone

When
May 25, 10:41 PM CST to 10:46 PM CST
Where
Limestone County, 3.63 mi WSW of Wheeler Lake North
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.808, -87.208

A few trees were blown down in the area and damage to a barn occurred on Dement Road.

Thunderstorm Wind, Limestone

When
May 25, 10:41 PM CST to 10:46 PM CST
Where
Limestone County, 2.1 mi SW of Holbert Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.845, -87.191

Trees were blown down on Temperance Oak road.

Thunderstorm Wind, Limestone

When
May 25, 10:43 PM CST to 10:48 PM CST
Where
Limestone County, 1.56 mi SW of Shanghai
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.834, -87.100

Numerous trees were blown down.

Thunderstorm Wind, Limestone

When
May 25, 10:45 PM CST to 10:50 PM CST
Where
Limestone County, 0.95 mi SSE of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.858, -87.121

Trees were blown down on Cairo Hollow road.

Thunderstorm Wind, Limestone

When
May 25, 10:45 PM CST to 10:50 PM CST
Where
Limestone County, 0.99 mi WSW of O Neal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.842, -87.044

Trees were blown down on Bill Black road.

Thunderstorm Wind, Limestone

When
May 25, 10:45 PM CST to 10:50 PM CST
Where
Limestone County, 1.14 mi W of Gourdsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.977, -87.100

Trees were blown down on Gaston Hollow road.

Tornado, Limestone

When
May 25, 10:49 PM CST to 10:54 PM CST
Where
Limestone County, 0.55 mi SW of O Neal to 0.14 mi NE of Hays Mill
Rating
EF0
Path length
3.84 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.845, -87.038

A tornado with peak winds of 85 mph re-developed along a squall line and crossed state highway 99 / Buck Island Road near Lydia Corey Road, uprooting several large trees with one falling onto the side of a house. Across the street, a large barn was severely damaged with the roof and most walls gone. The tornado continued northeast crossing Easter Ferry Road and Edgewood Road. Along Cross Key Road, several large trees were snapped and uprooted. The tornado tracked northeast snapping off the tops of several trees before lifting again near the intersection of Coffman Road and Highway 127.

Thunderstorm Wind, Limestone

When
May 25, 10:49 PM CST to 10:54 PM CST
Where
Limestone County, 1.99 mi SW of O Neal
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NWS Employee
Coordinates
34.829, -87.054

A tree was blown down onto a house on Tillman road.

Tornado, Limestone

When
May 25, 10:55 PM CST to 10:58 PM CST
Where
Limestone County, 2.05 mi N of Stewerds Store to 2.33 mi NNE of Stewerds Store
Rating
EF0
Path length
0.78 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.760, -86.953

A tornado briefly touched down over the Athens Country Club and Golf Course along Hatfield Lake Road. Several trees were uprooted along its short path. Tops of other pine and cedar trees were snapped and twisted. The tornado lifted just northeast of the Country Club around Strain Road, just west of Interstate 65.

Tornado, Limestone

When
May 25, 11:00 PM CST to 11:05 PM CST
Where
Limestone County, 1.45 mi SW of Bethel to 2.64 mi E of Bethel
Rating
EF0
Path length
3.93 mi
Path width
50 yd
Continued into
Madison, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.917, -86.850

A tornado with peak winds of 85 mph redeveloped and snapped and uprooted several trees along a southwest to northeast path beginning along Thach Road, crossing state highway 251, then reaching the Limestone-Madison County line along Ready Section Road.

Tornado, Madison

When
May 25, 11:05 PM CST to 11:06 PM CST
Where
Madison County, 0.8 mi WNW of Maple Hill to 0.44 mi NNW of Maple Hill
Rating
EF0
Path length
0.65 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.933, -86.784

This tornado, again with peak winds of 85 mph, continued its path from Limestone County along Ready Section Road, snapping and uprooting trees until lifting north of Bethel Road just west of state highway 53.

Thunderstorm Wind, Morgan

When
May 25, 11:05 PM CST to 11:10 PM CST
Where
Morgan County, 0.57 mi W of Oakworth
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.570, -86.990

Numerous trees were blown down in the Decatur area. Also, a storage garage was flipped over and incurred some minor roof damage.

Tornado, Madison

When
May 25, 11:17 PM CST to 11:27 PM CST
Where
Madison County, 1.45 mi ENE of Mt Leventov to 0.36 mi S of Union Grove
Rating
EF0
Path length
7.38 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.876, -86.596

A tornado with peak winds of 85 mph briefly touched down near Meridianville and skipped northeast snapping and uprooting trees along its path between Hazel Green and New Market. Concentrated damage began near Harwell Lane in a neighborhood off Patterson Lane. Several residences off Harwell Circle had trees snapped and uprooted with some minor structural damage including torn siding and shingles pulled off roofs. Just north and east of this location, circular and convergent patterns were observed in a wheat field approaching Patterson Lane.

The tornado took out numerous trees just east of Highway 231 and north of Steger Road cutting out a path estimated at 25 yards wide and over 200 yards long. Little damage was observed from here to Walker Lane due to open fields. However, as the tornado crossed Walker Lane near Moores Mill Road, numerous large trees were snapped and uprooted between 1759 and 2255 Walker Lane. Additional snapped and uprooted smaller trees were seen just north of the intersection of Walker Lane and Butler Road.

Thunderstorm Wind, Madison

When
May 25, 11:44 PM CST to 11:54 PM CST
Where
Madison County, 0.84 mi NW of Fletcher Chapel
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.739, -86.680

Several large trees blown down on Rime Village Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyThe tornado archive for Alabama, 2011Warnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321541, 321010, 320787, 320781, 320795, 320811, 295475, 295477, 320836, 320842, 320854, 320988, 295404, 320822, 295406, 320900, 320908, 320890, 320915, 320921, 320919, 320923, 320934, 295408, 320982, 296994, 295410, 295412, 320855, 295371, 320859.